Colorado, 2021

Tornadoes and Hail in Colorado, June 19, 2021

June 19, 2021 · NWS BOU · 15 events in 6 counties and zones

Severe thunderstorms produced several short-lived landspouts, large hail, damaging winds. Five landspouts, all rated EF-0, touched down briefly in portions of eastern Adams and Morgan Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced several short-lived landspouts, large hail, damaging winds. Five landspouts, all rated EF-0, touched down briefly in portions of eastern Adams and Morgan Counties. Large hail, up to half dollar size, was observed in eastern Adams, Logan, and Washington counties. Intense thunderstorm winds, ranging from 60 to 80 mph, were reported in northern Lincoln, western Logan, and southeastern Washington counties. The winds downed a power line along Logan County Road 34, north of Sterling. Minor tree damage was observed in northeast Lincoln County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 19, 8:31 AM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Jun 19, 8:31 AM MST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
931 AM MDT Sat Jun 19 2021

.UPDATE...
Issued at 909 AM MDT Sat Jun 19 2021

No significant changes to the ongoing forecast. There is a batch
of high cloudiness moving over the corridor and adjacent plains
this morning, with a break behind it. Disturbance over
northwestern CO this morning, will move across north central and
northeast CO this afternoon/evening. Plenty of low level moisture
with dewpoints in the low 60s east of a Longmont to Limon line,
some of this will mix out along the urban corridor by the
afternoon. Healthy CAPES as mentioned in this mornings discussion,
with DCAPE values around 1300 j/kg as well this afternoon. Storm
motions this afternoon northwest around 25 mph, which should help
minimize the threat of flooding. Best chance of severe thunderstorms
should be east of line from around Greeley to Limon. Strong winds
gusts in excess of 60 mph, and hail up to half dollar size not
out of the question.

&&

.SHORT TERM...(Today and tonight)
Issued at 346 AM MDT Sat Jun 19 2021

The upper ridge of high pressure has been suppressed southward
into southern Arizona and New Mexico today as a stronger west and
northwest flow develops further north into Colorado. A weak upper
level trof will move across Northern Colorado this afternoon and
evening with some weak large scale ascent this afternoon. Moisture
levels are significantly higher from 24 hours ago as integrated
PW trends showing values around .80" of an inch over the Front
range and upwards of a 1.25" further east on the healthy CAPES as
mentioned in this mornings discussion, but good DCAPE values
around 1300 j/kg as well this afternoon. Storm motions this
afternoon northwest around 25 mph,which should help minimize the
threat of any potential flooding issues. plains. Dewpoints are
currently in the 50s and a few lower 60s on the far plains.

There is a threat of severe storms on the plains this afternoon/early
evening with ML CAPE values of 1500-3000j/kg available. Shear
profile has improved today for the potential for severe storms as
mid level flow increasing to 30-4kt. SPC has put much of the
northeast plains in a slight chance for severe with the main
threat of damaging winds up to 60 mph and large hail. Further west
over the Front Range, forecast soundings are more inverted-v
soundings with still dry low levels and expect mainly gusty winds
with the storms. Once the storms get into the richer, moist air
further east, storms expected to intensify. As a wild card, there
is a fair amount of cloudiness across western Colorado and even
some showers now, so there could be some limits on how much
surface heating we may get this morning and possibly could impact
the instability for the afternoon. Something to at least watch
for.

Temperatures will be a few degrees warmer today as 700mb
temperatures warm back up to around +17C. Once the trof shifts east
by later this evening, expect stronger northwest winds will develop
in a subsident airmass. Cross sections showing cross barrier flow
around 25kt, so could see some gusts in the 20 to 35 mph over the
mountains and east slopes.

.LONG TERM...(Sunday through Friday)
Issued at 346 AM MDT Sat Jun 19 2021

Sunday and Monday, a shortwave trough moving over the northern
Rockies and Great Plains will bring cooling and an increase in
precipitation to northeast Colorado. Model agreement on the timing
and impacts of the system is improving, though the ECM is still a
bit slower with it than the GFS. WPC ensemble cluster analysis
suggests high confidence in the synoptic situation through at
least Monday night, especially for the central Rockies.

As the trough advances, weak synoptic subsidence will be slowly
replaced by ascent to a maximum of around 10 to 15 mb/hr from the
surface to the mid levels briefly on Sunday evening. A cold front
will move over the plains Sunday, beginning with a northerly surge
in the morning then more northeasterly winds in the late
afternoon and evening. This front will bring colder air, upslope
flow into the Front Range, and an increase in stability across the
plains. The stronger cold air advection will probably occur after
the afternoon high so only slightly cooler temperatures are
expected through the afternoon Sunday. Temperatures Sunday should
be closer to normal on the plains, with highs in the mid 80s
followed by overnight lows in the 50s. Much more significant will
be the increase in low to mid level stability, with low to mid
level lapse rates falling to about 5 C/km by Sunday evening. On
the plains, precipitation will become more stratiform by the
evening with increasing stability behind the front. Isolated
showers and storms Sunday afternoon will become scattered to
widespread showers with isolated storms embedded. The high country
will see more isolated coverage overall as the stratiform event
stays east of the Continental Divide. A roughly 100 knot jet max
in the shortwave will pass close to northeast Colorado Sunday
evening through Monday, and the increased flow aloft should mean
better shear and faster storm motion.

Scattered to widespread showers are expected to persist into
Monday morning, then coverage will quickly decrease through the
day. Temperatures will be cooler Monday, with highs possibly down
into the 70s across the area. There is some uncertainty here as
model forecast temperatures for Monday through Tuesday have
started trending warmer quickly. However, variance in ensemble and
MOS guidance is also increasing quickly so I've decided to limit
the warming trend in the forecast until confidence improves as
decent cooling should be expected with the front, widespread
precipitation, and cloud coverage. Some more isolated storms are
possible Monday afternoon, initiating over the high terrain with
still limited severe potential.

Upper ridging sets back in behind the exiting trough late Monday
and early Tuesday, with a return to weak synoptic subsidence.
Tuesday and Wednesday will see warming and drying again, with
highs now forecast to be back into the mid 90s on the plains and
80s in the high country by Wednesday afternoon. More isolated
storms can be expected, mainly over the high terrain, in the
afternoons but overall the forecast is quite dry. Another
shortwave trough which was deepening off the west coast earlier in
the period may start moving on shore late Tuesday or Wednesday
and bring some cooling, moisture and increased precipitation for
Thursday into the weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 925 AM MDT Sat Jun 19 2021

Expect a round of showers and thunderstorms this afternoon, mainly
between 21z-00z with strong and gusty winds up to 40kt as the
main impact for the terminals. Drier air will work in this evening
with a diminishing thunderstorm threat and clearing skies.
Northwest winds this morning will transition to northeast after
17z with speeds less than 10 kts, then gusty northwest winds to 25
kts develop with showers and thunderstorms moving across the
terminals by 21z.

&&

.HYDROLOGY...
Issued at 346 AM MDT Sat Jun 19 2021

With higher moisture levels today, there is a low threat for flash
flooding in the burn scars. Overall threat is still low as storms
will be moving at a decent clip.

Sunday and Monday, there will be a better chance of showers and
thunderstorms and more moisture will be available as well. Storms
are expected to be moving but there could be enough rain with the
stronger storms to cause minor flooding in the new burn areas.
This low risk of flooding will continue through Monday and is
mainly for the burn areas east of the Continental Divide,
especially in the foothills. Starting Tuesday, drier conditions
will reduce the risk through at least mid week.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Cooper
SHORT TERM...Entrekin
LONG TERM...EJD
AVIATION...Cooper/Entrekin
HYDROLOGY...Entrekin
Hazardous weather outlook, Jun 19, 9:40 AM MST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1040 AM MDT Sat Jun 19 2021

COZ030>051-201645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1040 AM MDT Sat Jun 19 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Another round of scattered showers and thunderstorms will develop
towards the noon hour in the mountains and then move across the
plains through the afternoon and early evening. Some storms may
become severe with hail up to 1.25 inches in diameter and wind
gusts to 65 mph. The greatest threat of severe thunderstorms will
be along east of line from New Raymer to Fort Morgan to Limon. The
storms will diminish from west to east early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A cold front will bring cooler temperatures and a better chance
of rain late Sunday and early Monday. Then we'll warm right back
up again with highs back into the 90s on the plains by the middle
of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the northeast plains of
Colorado after 3 pm.

In the hours before

Special weather statement, Jun 19, 12:25 PM MST, 40 minutes before
Special Weather Statement
National Weather Service Denver CO
125 PM MDT Sat Jun 19 2021

COZ045-046-192000-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
125 PM MDT Sat Jun 19 2021

...Brief Landspout Tornadoes Possible...

At 122 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes over eastern portions of Adams and Arapahoe
counties and northeast Elbert county.  However, at this time it is
unknown which if any storm would produce a landspout. Any landspouts
which develop are expected to pose a limited threat.

Locations impacted include...
Deer Trail, Agate, Cottonwood Valley, Shamrock, Leader and Byers.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3940 10424 3939 10422 3943 10417 3945 10417
      3946 10419 3949 10421 3944 10423 3944 10424
      4000 10420 4000 10373 3939 10375 3938 10413
      3941 10414 3938 10416 3940 10420 3938 10422
      3938 10424

RPK
Special weather statement, Jun 19, 12:57 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Denver CO
157 PM MDT Sat Jun 19 2021

COZ040-192030-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
157 PM MDT Sat Jun 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARAPAHOE...CENTRAL
DENVER AND SOUTHWESTERN ADAMS COUNTIES UNTIL 230 PM MDT...

At 156 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Aurora, or 4 miles east of Denver, moving east at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Denver, Aurora, southern Thornton, northern Centennial, southern
Commerce City, Greenwood Village, southwestern Denver International
Airport and Buckley AFB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If on or near a lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 3960 10495 3984 10496 3986 10470 3964 10468
TIME...MOT...LOC 1956Z 247DEG 22KT 3971 10486

RPK

The radar

The Denver radar (KFTG), 45 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

5 tornado, 5 hail, 5 thunderstorm wind. Local standard time, as filed.

Tornado, Adams

When
June 19, 1:05 PM MST to 1:06 PM MST
Where
Adams County, 1.06 mi E of Leader
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.900, -104.040

A landspout touched down briefly in an open field. No damage was observed.

Tornado, Adams

When
June 19, 1:17 PM MST to 1:20 PM MST
Where
Adams County, 2.23 mi ENE of Leader
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Storm Chaser
Coordinates
39.910, -104.020

A landspout touched down briefly in an open field. No damage was observed.

Tornado, Adams

When
June 19, 1:26 PM MST to 1:29 PM MST
Where
Adams County, 6.19 mi ENE of Leader
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.930, -103.950

A landspout touched down briefly in an open field. No damage was observed.

Tornado, Adams

When
June 19, 1:34 PM MST to 1:35 PM MST
Where
Adams County, 5.79 mi NNE of Leader
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
39.970, -104.000

A landspout touched down briefly in an open field. No damage was observed.

Tornado, Morgan

When
June 19, 1:43 PM MST to 1:44 PM MST
Where
Morgan County, 2.12 mi W of Adena
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
40.020, -103.930

A landspout touched down briefly in an open field. No damage was observed.

Hail, Weld

When
June 19, 2:32 PM MST
Where
Weld County, 3.61 mi NNW of New Raymer
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
40.580, -103.800

Hail, Adams

When
June 19, 2:34 PM MST
Where
Adams County, 6.32 mi SE of Shamrock
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.830, -103.720

Hail, Weld

When
June 19, 2:36 PM MST
Where
Weld County, 1.74 mi NW of New Raymer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.550, -103.800

Hail, Washington

When
June 19, 2:47 PM MST
Where
Washington County, 4.18 mi N of Last Chance
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.790, -103.590

Thunderstorm Wind, Lincoln

When
June 19, 2:53 PM MST
Where
Lincoln County, 1.27 mi WSW of (Lic)limon Arpt
Measured
71 kt (82 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.670

Hail, Logan

When
June 19, 3:05 PM MST
Where
Logan County, Merino
Measured
1.25 in hail
Reported by
Public
Coordinates
40.480, -103.350

Thunderstorm Wind, Logan

When
June 19, 3:18 PM MST
Where
Logan County, 3.18 mi NNW of Sterling
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.670, -103.230

Intense thunderstorm winds downed a powerline north of Sterling.

Thunderstorm Wind, Lincoln

When
June 19, 3:21 PM MST
Where
Lincoln County, 0.69 mi N of Hugo
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.140, -103.470

Thunderstorm Wind, Washington

When
June 19, 3:35 PM MST
Where
Washington County, Akron
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.160, -103.210

Strong winds snapped small tree limbs across Akron.

Thunderstorm Wind, Washington

When
June 19, 3:56 PM MST
Where
Washington County, 3.5 mi S of Cope
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
39.620, -102.860

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964600, 964601, 964602, 964603, 964604, 964594, 964595, 964599, 964616, 964596, 964615, 964598, 964597, 964610, 964609.